Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 198, NWS Topeka, KS

September 16, 2001Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 16, 2001, 6:28 PM CDT for Nemaha County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 16, 2001, 6:28 PM CDT (23:28 UTC)
Expired
Sep 16, 2001, 7:00 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nemaha County, KS

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:40 PM CDTThunderstorm Wind 52 ESeneca, KSStrong winds damaged the roofs of several houses. Several small trailers were tipped over. A propane tank was blown loose from its moorings and upended.
Sep 16, 6:40 PM CDTThunderstorm Wind 52 ESeneca, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS53 KTOP 162328
SVRTOP
KSC131-170000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT SUN SEP 16 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 700 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF BERN...OR ABOUT 28 MILES EAST
  OF MARYSVILLE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  SENECA
  BERN
  ONEIDA
  SABETHA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9617 3984 9621 3976 9579 3998 9579

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:33 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 16, 3:33 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN SEP 16 2001

PRECIPITATION AND TEMPERATURES CONTINUE TO BE MAIN CONCERNS.

SURFACE BOUNDARY AND UPPER SYSTEMS WILL BRING A CHANCE FOR
CONVECTION TO THE CWA TONIGHT INTO EARLY TUESDAY NIGHT.  MAIN CHANCE
TONIGHT APPEARS TO BE OVER THE NORTHERN COUNTIES AND HIGHEST POPS
WILL BE THERE.  AFTER MONDAY MORNING WE SHOULD GET A RESPITE UNTIL
LATE IN THE DAY WHEN THE NEXT ROUND SHOULD START...THEN GET INTO
FULL SWING MONDAY NIGHT AND TUESDAY AS SIGNIFICANT UPPER IMPULSE
SWINGS THROUGH.  WILL MENTION LOCALLY HEAVY RAINS POSSIBLE FOR
MONDAY NIGHT AS MODELS DEPICT SIGNIFICANT AMOUNTS OF PRECIPITATION.
WILL HOLD OFF ON THE HEAVY RAIN MENTION FOR TUESDAY AS THAT TIME IS
TOO FAR OUT JUST YET.  FRONTAL BOUNDARY AND UPPER SYSTEM SWEEP
THROUGH LATE TUESDAY AND EARLY TUESDAY NIGHT TO CLEAR THINGS OUT.

FOR TEMPERATURES HAVE FOLLOWED A BLEND OF THE FWC AND MAV FOR
LOWS...AND A BLEND OF THE MAV AND FAN FOR HIGHS WITH OFFICIAL VALUES
CLOSEST TO THE MAV NUMBERS.

.TOP...NONE

LWS

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.